Letters in Mathematical Physics

, Volume 105, Issue 7, pp 939–958 | Cite as

Hardy Inequalities in Globally Twisted Waveguides

  • Philippe Briet
  • Hiba Hammedi
  • David Krejčiřík


We establish various Hardy-type inequalities for the Dirichlet Laplacian in perturbed periodically twisted tubes of non-circular cross-sections. We also state conjectures about the existence of such inequalities in more general regimes, which we support by heuristic and numerical arguments.

Mathematics Subject Classification

Primary: 35R45 81Q10 Secondary: 35J10 58J50 78A50 


quantum waveguides twisted tubes Dirichlet Laplacian Hardy inequality 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Adams, R.A.: Sobolev spaces. Academic Press, New York (1975)Google Scholar
  2. 2.
    Bouchitté G., Mascarenhas M.L., Trabucho L.: On the curvature and torsion effects in one dimensional waveguides. ESAIM Control Optim. Calc. Var. 13, 793–808 (2007)zbMATHMathSciNetCrossRefGoogle Scholar
  3. 3.
    Briet Ph., Kovařík H., Raikov G.: Scattering in twisted waveguides. J. Funct. Anal. 266, 1–35 (2014)zbMATHMathSciNetCrossRefGoogle Scholar
  4. 4.
    Briet Ph., Kovařík H., Raikov G., Soccorsi E.: Eigenvalue asymptotics in a twisted waveguide. Commun. Partial Differ. Equ. 34, 818–836 (2009)zbMATHCrossRefGoogle Scholar
  5. 5.
    Davies, E.B.: Heat kernels and spectral theory. Cambridge University Press, Cambridge (1989)Google Scholar
  6. 6.
    de Oliveira C.R.: Quantum singular operator limits of thin Dirichlet tubes via Γ-convergence. Rep. Math. Phys. 66, 375–406 (2010)MathSciNetCrossRefGoogle Scholar
  7. 7.
    Ekholm T., Kovařík H., Krejčiřík D.: A Hardy inequality in twisted waveguides. Arch. Ration. Mech. Anal. 188, 245–264 (2008)zbMATHMathSciNetCrossRefGoogle Scholar
  8. 8.
    Evans, L.C.: Partial differential equations. Graduate Studies in Mathematics, vol. 19. American Mathematical Society, Providence (1998)Google Scholar
  9. 9.
    Exner P., Kovařík H.: Spectrum of the Schrödinger operator in a perturbed periodically twisted tube. Lett. Math. Phys. 73, 183–192 (2005)zbMATHMathSciNetADSCrossRefGoogle Scholar
  10. 10.
    Grillo G., Kovařík H., Pinchover Y.: Sharp two-sided heat kernel estimates of twisted tubes and applications. Arch. Ration. Mech. Anal. 213, 215–243 (2014)zbMATHMathSciNetCrossRefGoogle Scholar
  11. 11.
    Hardy G.H.: Note on a theorem of Hilbert. Math. Zeit. 6, 314–317 (1920)zbMATHCrossRefGoogle Scholar
  12. 12.
    Hardy, G. H.: A mathematician’s apology, Cambridge University Press, Cambridge (2012, [1940])Google Scholar
  13. 13.
    Kato T.: Perturbation theory for linear operators. Springer-Verlag, Berlin (1966)zbMATHCrossRefGoogle Scholar
  14. 14.
    Kolb M., Krejčiřík D.: The Brownian traveller on manifolds. J. Spectr. Theory 4, 235–281 (2014)zbMATHMathSciNetCrossRefGoogle Scholar
  15. 15.
    Kovařík H., Sacchetti A.: Resonances in twisted quantum waveguides. J. Phys. A 40, 8371–8384 (2007)zbMATHMathSciNetADSCrossRefGoogle Scholar
  16. 16.
    Krejčiřík, D.: Hardy inequalities in strips on ruled surfaces. J. Inequal. Appl. 2006, Article ID 46409, p. 10 (2006)Google Scholar
  17. 17.
    Krejčiřík, D.: Twisting versus bending in quantum waveguides. In: Exner, P., et al. (eds.) Analysis on Graphs and its Applications, Cambridge, 2007. Proc. Sympos. Pure Math., vol. 77, pp. 617–636. Amer. Math. Soc., Providence, 2008. (2009). See arXiv:0712.3371v2 [math–ph] for a corrected version
  18. 18.
    Krejčiřík D., Raymond N.: Magnetic effects in curved quantum waveguides. Ann. Henri Poincare 15, 1993–2024 (2014)zbMATHMathSciNetADSCrossRefGoogle Scholar
  19. 19.
    Krejčiřík D., Šediváková H.: The effective Hamiltonian in curved quantum waveguides under mild regularity assumptions. Rev. Math. Phys. 24, 1250018 (2012)MathSciNetCrossRefGoogle Scholar
  20. 20.
    Krejčiřík D., Zuazua E: The Hardy inequality and the heat equation in twisted tubes. J. Math. Pures Appl. 94, 277–303 (2010)zbMATHMathSciNetCrossRefGoogle Scholar
  21. 21.
    Krejčiřík D., Zuazua E.: The asymptotic behaviour of the heat equation in a twisted Dirichlet-Neumann waveguide. J. Differ. Equ. 250, 2334–2346 (2011)zbMATHADSCrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media Dordrecht 2015

Authors and Affiliations

  • Philippe Briet
    • 1
    • 2
  • Hiba Hammedi
    • 1
    • 2
  • David Krejčiřík
    • 3
  1. 1.Aix-Marseille Université, CNRS, CPT, UMR 7332, Case 907MarseilleFrance
  2. 2.Université de Toulon, CNRS, CPT, UMR 7332La GardeFrance
  3. 3.Department of Theoretical PhysicsNuclear Physics Institute ASCRŘežCzech Republic

Personalised recommendations